Alert archive / California / Special Weather Statements in 2023

Special Weather Statement, NWS San Diego, CA

March 1, 2023San Diego County, California

NWS San Diego, CA issued this special weather statement at Mar 1, 2023, 4:21 PM PST for San Diego County, California. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2023, 4:21 PM PST (00:21 UTC)
Expired
Mar 1, 2023, 5:00 PM PST
In force
39 min
Issued by
NWS San Diego, CA
Hail
0.25 in
Wind
50

County San Diego County, CA

The radar

The San Diego radar (KNKX), 22 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:27 PM PSTHAIL 0.256 Nw La Mesa, CASTRONG SMALL HAIL IN 92124 FROM 1620-1630. COVERED PATIO ENOUGH TO MAKE A SOFTWARE SIZE BALL.
Mar 1, 4:35 PM PSTHAIL 0.55 Wsw Poway, CAMPING REPORT OF HALF-INCH SIZE HAIL IN MIRA MESA.
Mar 1, 4:37 PM PSTHAIL 0.251 N Lemon Grove, CAPOURING DOWN GETTING LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS86 KSGX 020021
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
421 PM PST Wed Mar 1 2023
 
CAZ043-050-058-062-020100-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
421 PM PST Wed Mar 1 2023

...Strong thunderstorms will impact portions of southern San Diego
County through 500 PM PST...

At 420 PM PST, Doppler radar was tracking strong thunderstorms along 
a line extending from near Descanso to near Solana Beach. Movement 
was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Coronado, Del
Mar, Alpine, Mission Valley, Hillcrest, Linda Vista, North Park,
Tierrasanta, University City, Downtown San Diego, I-8 Between Pine
Valley And Boulevard, La Jolla, Midway District Including Lindbergh
Field, I-8 Between Boulevard And Imperial County Line and Santee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3262 11712 3269 11714 3268 11716 3269 11715
      3269 11717 3270 11716 3285 11728 3287 11725
      3297 11728 3283 11656 3262 11617 3254 11706
TIME...MOT...LOC 0020Z 304DEG 40KT 3286 11665 3299 11731 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

JMB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 2:00 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 1, 2:00 PM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PST Wed Mar 1 2023

.SYNOPSIS...
The cold Pacific storm will continue to bring showers with a few
thunderstorms to the region this afternoon, with locally heavy rain
and snow rates. Strong west winds will continue through this
evening. Precipitation will end this evening with clearing skies and
diminishing winds late which will result in a cold night tonight and
widespread frost in the valleys and even some coastal areas.
Dry weather will prevail with gradually warmer days Thursday through
Saturday. Low pressure to the north will bring slight cooling to the
region with stronger west winds in the mountains and deserts early
next week, with a small chance of precipitation.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Showers with locally heavy rain rates, hail and isolated lightning
strikes are continuing this afternoon as the upper low continues to
move southeast across the Mojave Desert. Snow levels continue to
fall as colder air moves in and is mostly in the 2000-3000 foot
range. Numerous wind gusts over 50 MPH hvae been reported today with
local gusts around 70 MPH. Latest HRRR shows precip gradually
diminishing late this afternoon and this evening, and due to
developing north flow it should linger in the San Bernardino
Mountains as late as around midnight, so the winter storm warning
has been expanded until midnight there.

Skies should clear overnight, and the winds should mostly become
light by midnight as the switch to northerly winds will mostly just
occur in the San Bernardino County Mountains. With the cold air
mass, we will have some lows in the mid to upper 20s in coldest
valleys with a lot of lower 30s, but the wet ground will moderate
this slightly (if this were a dry system, we would be even colder).
There will be a lot of visible frost in this case, and near the
coast there will be a lot of 30s. We will need to issue freeze
warnings for the valleys tonight and frost advisories in most
coastal areas.

The upper low will finally move east Thursday and bring dry weather
through at least Saturday. Temperatures will gradually increase,
both day and night, but remain below seasonal levels. At least we
should have quite a few 60s west of the mountains by Friday instead
of just 50s. EPS ensemble is showing more than 50% of members
showing at least light rainfall around late Sunday or Monday next
week with GEFS members somewhat drier. Precipitable water amounts
mostly remain below 1/2" but enough saturation below 800 MB could
result in some light precip given the troughing to our north. The
cluster analysis has about half the solutions indicating a West
Coast ridge and half the solutions indicating continued troughing
(especially GEFS contributions) for the second half of next week,
meaning confidence is low for any forecast then with general
predictability ending around Tue/Wed next week.

&&

.AVIATION...
011630Z...Clouds with variable bases 1500-4000 feet MSL with
additional layers up to 10000 feet. RA and mountain SN through 20Z
with mountain slopes mostly obscured. RA/SHRA tapering off from
northwest to southeast after 20Z, ending by 05Z. CIGS locally
lowering to 1200-2500 feet MSL with vis 2-4SM during showers.
Isolated CIGS down to 800 feet with vis 1SM in heavier SHRA. Rapid
clearing north to south overnight.

Southwest to west winds gusting 25-35 kt at the coast and valleys,
and 30-45 kt in the mountains and deserts with isolated gusts to 60
kt on the desert slopes. STG-SVR up/downdrafts, LLWS, and rotors
likely over and NE/E of the mountains. Rotors likely VCTY KPSP at
times. Winds weakening for the coastal areas and valleys this
evening.

&&

.MARINE...
Hazardous winds and seas through most of tonight. West winds are
expected to gust 35 to 40 kt with combined seas of 10 to 14 feet.
Strongest winds are expected through 10 PM, then weakening Thursday
morning. Check the Gale Warning for more details. Conditions will
improve rapidly Thursday morning and no additional marine hazards
are expected through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 6 PM PST this evening for Orange County
     Coastal Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

     Frost Advisory from midnight tonight to 8 AM PST Thursday for
     Orange County Coastal Areas-Orange County Inland Areas-San
     Diego County Coastal Areas.

     Winter Weather Advisory until 6 PM PST this evening for San
     Bernardino and Riverside County Valleys-The Inland Empire-
     Santa Ana Mountains and Foothills.

     Freeze Warning from midnight tonight to 8 AM PST Thursday for
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Valleys.

     Winter Weather Advisory until 8 PM PST this evening for San
     Diego County Valleys.

     Winter Storm Warning until midnight PST tonight for San
     Bernardino County Mountains.

     Winter Storm Warning until 10 PM PST this evening for Riverside
     County Mountains-San Diego County Mountains.

     Winter Weather Advisory until 4 PM PST this afternoon for Apple
     and Lucerne Valleys.

     High Wind Warning until 10 PM PST this evening for Coachella
     Valley-San Diego County Deserts-San Gorgonio Pass Near
     Banning.

PZ...Gale Warning until 4 AM PST Thursday for Coastal Waters from San
     Mateo Point to the Mexican Border and out to 30 nm-Waters
     from San Mateo Point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...Maxwell
AVIATION/MARINE...PG

In the hours before

Local storm report, Mar 1, 3:40 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 PM PST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     NON-TSTM WND GST 9 WNW LAKE ELSINORE     33.74N 117.45W
03/01/2023  E35 MPH          RIVERSIDE          CA   TRAINED SPOTTER

            CURRENTLY HIGH WINDS BLOWING SNOW/HAIL/RAIN
            HORIZONTALLY. NO THUNDER.

&&

AOT
Local storm report, Mar 1, 3:48 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
348 PM PST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     NON-TSTM WND GST 1 SE LAGUNA BEACH       33.53N 117.75W
03/01/2023  M59 MPH          ORANGE             CA   MESONET

            MESONET STATION SE024 LAGUNA BEACH 4
            (SE024).

&&

AOT
Local storm report, Mar 1, 3:49 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
349 PM PST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST LAKE ELSINORE           33.67N 117.32W
03/01/2023  M54 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION 394SE LAKE ELSINORE
            (394SCE).

&&

AOT
Local storm report, Mar 1, 4:05 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             IDYLLWILD               33.75N 116.71W
03/01/2023  M17.0 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            PAST 24 HOURS.

&&

AOT
Local storm report, Mar 1, 4:07 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PST WED MAR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     NON-TSTM WND GST 2 S HUNTINGTON BEACH    33.66N 118.00W
03/01/2023  M53 MPH          ORANGE             CA   MESONET

            MESONET STATION XHTG HUNTINGTON BEACH PIER.

&&

AOT
Special weather statement, Mar 1, 4:21 PM PST, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
421 PM PST Wed Mar 1 2023

CAZ043-050-058-062-020100-
San Diego County Mountains CA-San Diego County Deserts CA-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
421 PM PST Wed Mar 1 2023

...Strong thunderstorms will impact portions of southern San Diego
County through 500 PM PST...

At 420 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Descanso to near Solana Beach. Movement
was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Coronado, Del
Mar, Alpine, Mission Valley, Hillcrest, Linda Vista, North Park,
Tierrasanta, University City, Downtown San Diego, I-8 Between Pine
Valley And Boulevard, La Jolla, Midway District Including Lindbergh
Field, I-8 Between Boulevard And Imperial County Line and Santee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3262 11712 3269 11714 3268 11716 3269 11715
      3269 11717 3270 11716 3285 11728 3287 11725
      3297 11728 3283 11656 3262 11617 3254 11706
TIME...MOT...LOC 0020Z 304DEG 40KT 3286 11665 3299 11731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:15 PM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego19 hr

Nearby

Special Weather Statements in California, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.